Back to all discussions

Difficulty getting enough air

Hi all, I’m new here. Have any of you experienced air hunger and the need to take extra breaths when you have migraine? It isn’t yawning- this is more like heavy breathing (not THAT kind) which gives the sensation that my lungs are working harder. I’m fit, my heart is good, and exercise doesn’t seem to impact it. I’m not hyperventilating. It’s an intermittent thing with me—a day or two here and there, then it leaves...My migraines are often hard for me to pin down because I don’t normally have a severe headache. Usually I just feel very washed out and am noise sensitive, dizzy, etc (the list goes on). I’m trying to determine if this is yet another symptom. Would really like to figure it out. Thanks much.

  1. Dude ... I just came on to search for that. Mild migraine but I feel so exhausted and slightly short of breathe. Not badly but like it's taking a lot more effort to breathe. Not the first time this has happened either.

    1. Thanks for the input-- I'm not on meds for my migraines so that's not the culprit. It's interesting that there are others who have had this happen.

    2. Tamara, does it feel like the exhale part of your breathing makes your chest feel heavy? I’m having this with a migraine again today. It’s just weird.

  2. Yes! I too have that issue. It gets kinda freaky at times.

    1. Hi Roseburg, Matt and Tamara! I found some anecdotal information that a neurologist had advised a patient that dyspnea was likely a prodrome symptom, unfortunately, I was unable to substantiate that. But it's a great question to bring up to your neuro. One of the side effects of Triptans can be shortness of breath/dyspnea. This can be really distressing, and again is something that you should talk to your doctor about. Thanks for sharing your thoughts! - Warmly, Donna (Migraine.com team)

      1. I do have that happen sometimes, though I never thought it might be related to my migraines. I can't really think of it having happened much since the neurologist put me on my prevention medication (which BTW is metoprolol and I'm down from 4-5 headaches per week to 1-2 per month, I'm mentioning it in case it might work for others).

        or create an account to reply.